Minnesota, 2018

Flash Flooding and Damaging Wind in Minnesota, August 27 to 28, 2018

August 27 to 28, 2018 · NWS ARX · 9 events in 2 counties and zones

A line of thunderstorms moved across southeast Minnesota during the late afternoon and evening of August 27th. Winds from these storms damaged trees in Kasson (Dodge County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across southeast Minnesota during the late afternoon and evening of August 27th. Winds from these storms damaged trees in Kasson (Dodge County). Storms also reformed over the same area which led to extensive flash flooding, especially closer to the Wisconsin border. In Hokah (Houston County), flooding from the Root River went over State Highway 16 and Como Falls was destroyed from flooding along Thompson Creek. There were numerous mudslides and secondary roads damaged, along with culverts and other public infrastructure. A state of emergency was declared in Houston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 1:30 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 1:30 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 27 2018

Primary concerns remain severe weather/heavy rain threats through
Tuesday.

Early this afternoon, a very warm and humid airmass was in place
over the area south of a surface boundary extending SW-NE across
Minnesota. Convection has already begun to develop into western
IA/MN in association with a mid-level shortwave trough. Expect
storms to continue to develop and intensify eastward this
afternoon, approaching southeast MN/northeast IA late this
afternoon, and continuing into western/central WI this evening.

The thermodynamic environment will be quite favorable for severe
storms with MLCAPE exceeding 2000 J/kg and steep mid-level lapse
rates. Kinematically, mid-level wind fields will increase, aiding in
deep layer shear. The strongest deep layer shear will generally be
found north of I-90. 0-3 km bulk shear increases to 30 to 40 kts
with strong southwesterly 0-1 km shear. Expect storms forming to
the west to organize into a linear complex with wind the dominant
threat and a lower hail threat. However, given the 0-1 and 0-3 km
shear, cannot rule out embedded QLCS circulations, possibly a
tornado. The strongest height falls/synoptic ascent will be
focused across central into northern WI, with CAM solutions
varying on the southern extent of the stronger storms. At this
time areas near and north of I-90 appear to be most likely, but
will have to watch the southern extent.

As stronger low-level moisture transport kicks in this evening, will
have to watch for training storms and a heavy rainfall threat along
residual outflows in a west-east corridor. Given the high
pwats/warm cloud depths, local rainfall rates of 1 to 2 inches/hr
are possible. Although recent rainfall hasn't been excessive
across over central/north-central WI, with some antecedent
rainfall and potential for locally heavy rain amounts, went ahead
with a flash flood watch tonight over parts of this area.

The front will continue to sag south on Tuesday. A lull in precip
may occur into Tuesday morning before convection begins to increase
again with diurnal heating. The potential for any strong/severe
storms looks to be mainly across far northeast IA/southwest WI,
depending on frontal/outflow boundary placement and how much
destabilization can occur in this area.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 27 2018

Could see some lingering showers and storms in far southeast
portions of the forecast area Tuesday night into the first part of
the day on Wednesday, but high pressure looks to quickly build in
and dry things out. Temperatures will also be much cooler, with
highs in the mid 60s to lower 70s. Then with high pressure overhead
Wednesday night, light winds, clear skies, and plenty of moisture,
looks like fog is a pretty good bet, so added patchy fog mention to
the forecast.

Thursday looks like another cooler, dry day, though winds will pick
up out of the south/southeast by late in the day and make it
slightly warmer than Wednesday. In addition, this should bring in
enough moisture ahead of a shortwave through moving through the
zonal flow aloft on Friday to spark some showers and storms. These
will continue into Saturday as a cold front moves through the area.
Models do hint at some decent instability, so could see some
stronger storms, but a little too early to get too much into the
details.

Then good model agreement of high pressure keeping most of the area
dry on Sunday, but a warm front and associated precip could sneak
into far southern portions of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1233 PM CDT Mon Aug 27 2018

Main aviation impacts will be with thunderstorms this evening into
the overnight. A line of storms is expected to approach KRST by
around 00Z and KLSE by 01-02Z with IFR conditions and locally
gusty winds possible. TSRA may continue into the early overnight,
especially at KLSE. Otherwise, any SHRA/TSRA is expected to be
more isolated/scattered in the vicinity of a slowly moving cold
front late tonight into Tuesday morning. MFVR or perhaps IFR
ceilings are possible behind the front for a time on Tuesday.

&&

.HYDROLOGY...
Issued at 230 PM CDT Mon Aug 27 2018

Conditions will remain favorable for locally heavy rainfall rates
through Tuesday with pwats around 2 inches and deep warm cloud
depths. Localized flooding is possible in areas that receive
repeated thunderstorms. Some potential exists for repeated
training storms tonight as a line of storms moves across the area
with possible re-development as strong moisture transport
intersects storm outflow. Although there is some uncertainty in
this scenario, including location, issued a flash flood watch is
in effect for portions of central/north-central WI, where models
currently indicate the highest potential. Storms will remain
possible through Tuesday until a frontal boundary clears to the
south. Rainfall tonight is expected to be focused mainly near/
north of I-90, with locally higher amounts possible. On Tuesday,
the greatest risk of storms will be from far northeast IA into
southwest and central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     morning for WIZ017-029-034-042>044.

MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...CA
AVIATION...JM
HYDROLOGY...JM
Hazardous weather outlook, Aug 27, 12:26 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
126 PM CDT Mon Aug 27 2018

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041-053-
281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-La Crosse-Vernon-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of storms is expected to move in from the southwest late
this afternoon. These storms may intensify as they approach,
leading to a threat for damaging wind and hail. They may be
strongest north of Interstate 90, and stronger storms could
produce isolated tornadoes as well. The storms will also be
capable of very heavy rainfall with localized flooding possible.

In addition, heat indices this afternoon will be in the 90 to 100
range.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, mainly 5 to 9 PM. Also, any rainfall reports are
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ054-055-061-281200-
Clayton-Crawford-Richland-Grant-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible later this afternoon into the
evening. Most of the stronger storms are expected to remain west
and north of the area, but if they develop further south, they
could produce strong winds, hail, and rounds of heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. Some of
these storms could produce damaging wind and hail.

More storms are possible from late Thursday night through
Saturday night. However, it is still too early to determine the
severe potential.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but could end up
being needed if storms develop closer. Spotters might be needed
briefly on Tuesday afternoon as well.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-281200-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms is expected to move in from Minnesota
early this evening. These storms may intensify as they approach,
leading to a threat for damaging wind, a few tornadoes, and hail.
The main threat time is 6 to 9 PM.

In addition storms may produce locally heavy rain leading to
flooding. A FLASH FLOOD WATCH is in effect through Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly 6 to 9 PM.
Also, any rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

The radar

The Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
August 27, 4:35 PM CST
Where
Dodge County, Kasson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
44.030, -92.750

Trees were damaged in Kasson.

Heavy Rain, Houston

When
August 27, 7:00 PM CST to August 28, 6:30 AM CST
Where
Houston County, 1 mi SE of Mound Prairie
Property damage
$14,000
Reported by
Public
Coordinates
43.770, -91.436

Rainfall totaled 6.92 inches during this time frame.

Heavy Rain, Houston

When
August 27, 7:00 PM CST to August 28, 6:30 AM CST
Where
Houston County, Spring Grove
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.570, -91.650

Rainfall totaled 6.50 inches during this time frame.

Heavy Rain, Houston

When
August 27, 7:00 PM CST to August 28, 6:30 AM CST
Where
Houston County, 4 mi NW of Eitzen
Property damage
$45,000
Reported by
Public
Coordinates
43.541, -91.526

Rainfall totaled 5.66 inches during this time frame.

Heavy Rain, Houston

When
August 27, 7:00 PM CST to August 28, 6:30 AM CST
Where
Houston County, Caledonia
Property damage
$189,000
Reported by
COOP Observer
Coordinates
43.630, -91.500

Rainfall totaled 4.80 inches during this time frame.

Heavy Rain, Houston

When
August 27, 7:00 PM CST to August 28, 6:30 AM CST
Where
Houston County, 0.44 mi NE of River Jct
Property damage
$35,000
Reported by
NWS Employee
Coordinates
43.835, -91.314

Rainfall totaled 4.50 inches during this time frame.

Flash Flood, Houston

When
August 27, 9:20 PM CST to 11:00 PM CST
Where
Houston County, 0.97 mi E of Caledonia to 0.94 mi ESE of Caledonia
Cause
Heavy Rain
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
43.633, -91.481

Runoff from heavy rains caused street flooding to occur in Caledonia.

Flash Flood, Houston

When
August 28, 2:30 AM CST to 6:30 AM CST
Where
Houston County, 0.5 mi W of Hokah to 0.44 mi W of Hokah
Cause
Heavy Rain
Property damage
$720,000
Reported by
Law Enforcement
Coordinates
43.770, -91.340

Runoff from heavy rain pushed the Root River out of its banks and over State Highway 16 near Hokah. Flooding also occurred along Thompson Creek which destroyed Como Falls and carved a new path through Como Falls park.

Flash Flood, Houston

When
August 28, 2:30 AM CST to 6:30 AM CST
Where
Houston County, 2.07 mi NNE of Riceford to 2.02 mi NNE of Riceford
Cause
Heavy Rain
Property damage
$145,000
Reported by
Newspaper
Coordinates
43.605, -91.707

Runoff from heavy rains caused flooding to occur along Riceford Creek northwest of Spring Grove. The flooding prompted the evacuation of a campground that then had to remained closed through the Labor Day weekend.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776716, 781376, 781377, 781378, 781379, 781380, 776717, 776723, 779709.